Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Burlington, VT

July 17, 1997Addison County, Orange County, Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 1997, 7:42 PM EDT for Addison County, Orange County, Washington County, Vermont. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 7:42 PM EDT (23:42 UTC)
Expired
Jul 17, 1997, 8:45 PM EDT
In force
63 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Addison County, VT, Orange County, VT, Washington County, VT

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:20 PM EDTThunderstorm WindNorthfield, VTTrees blown down on Route 12.
Jul 17, 8:30 PM EDTThunderstorm WindBradford, VTLarge trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 172346 RRA
SVRBTV
VTC017-023-001-180045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
742 PM EDT THU JUL 17 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...WASHINGTON COUNTY
 
IN WEST CENTRAL VERMONT
 
   ...ADDISON COUNTY
 
AT 740 PM DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS NEAR BRISTOL. THESE
STORMS WILL AFFECT THE TOWNS OF WARREN...BROOKFIELD...ROXBURY AND
WASHINGTON THROUGH 815 PM.
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
 
TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:40 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 2:40 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT THU JUL 17 1997

SOMETHING IS VERY BASICALLY WRONG WITH ESPECIALLY THE 12Z ETA.  NO
ONE IN THE CWA HAD THE PREDICTED THIRD TO HALF INCH RAIN IN THE
FIRST 6 HOURS OF THE MODEL FCST...AND THE VORT TROF PATTERNS IN
ONTARIO DON'T AGREE WELL WITH THE CURRENT SATL IMAGERY.

WE ARE WORKING WITHOUT KCXX OR KRMX RADAR SO A LITTLE IN THE DARK
HERE.  MAIN BAND OF WEATHER NOW DVLPG IN THE OTTAWA VLY AND HEADED
EAST ALONG THE CANADAIN BORDER...WELL IN ADVANCE OF THE VORT AND SFC
TROF WHICH NOW LOOKS LIKE IT WILL PASS THRU THE NRN PTN OF THE CWA
BETWEEN 00Z AND 06Z.  WITH FRZG LVL SLOWLY FALLING AND PRETTY STG
WINDS ALOFT...SOME CELLS MAY BE SEVERE.

NOT MUCH TIME NOW TO THINK ABOUT TIMING OF REAL COLD FRONT WHICH MAY
PASS SORT OF UNNOTICED EARLY IN THE DAY IN WRN PTN OF CWA ON FRI.
BTR TIMING FOR THUNDER DVLPMT IN AFTN FRI OVR THE SERN PTN OF CWA.
NO PROBLEMS EXPCTD BY SAT IN COOL DRY AIRMASS.

WOULD PREFER MUCH HIGHER THAN GUIDANCE OR CURRENT FCST POPS FOR THIS
EVNG AND EARLY TNGT ACRS NRN SECTIONS.  SEEMS LIKE GUIDANCE POPS FOR
TOMORROW ARE TOO HIGH IN ST LAWRENCE VLY AND WAY TOO LOW IN SERN
SECTIONS.

BELL

In the hours before

Special weather statement, Jul 17, 3:43 PM EDT, 3 hours 59 minutes before
NYZ026>031-034-035-VTZ001>012-172245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT THU JUL 17 1997

...THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL ESPECIALLY
THREATEN CANADIAN BORDER COUNTIES OF NORTHERN NEW YORK AND THE
NORTHERN THIRD OF VERMONT...

A FORTY MILE WIDE BAND OF THUNDERSTORMS EXTENDS FROM EASTERN
ONTARIO EAST-SOUTHEASTWARD TO BURLINGTON VERMONT AND WILL SLIDE
EASTWARD DURING THE AFTERNOON AND EVENING HOURS.  GUSTY WINDS
AND HAIL COULD DEVELOP WITH THESE THUNDERSTORMS.  HEAVY RAINFALL IS
POSSIBLE BECAUSE OF THE INTENSITY AND DURATION OF THE THUNDERSTORMS.
RAINFALL RATES OF GREATER THAN ONE INCH PER HOUR COULD REPEAT IN SOME
AREAS...PRODUCING LOCAL TOTALS OF 2 TO 3 INCHES BEFORE SUNSET.  THE
THREAT OF FLOODING WILL BE GREATEST IN AREAS OF NORTHERN VERMONT
THAT HAVE BEEN RECENTLY DAMAGED BY FLOODING.

BE ALERT FOR ANY RAPIDLY RISING WATERS...PREPARE TO MOVE TO HIGHER
GROUND IF NECESSARY.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR ANY
ADDITIONAL STATEMENTS WATCHES OR WARNINGS THAT MAY BE REQUIRED.

BELL
Special weather statement, Jul 17, 3:46 PM EDT, 3 hours 56 minutes before
NYZ026>031-034-035-VTZ001>012-172245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT THU JUL 17 1997

...THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL ESPECIALLY
THREATEN CANADIAN BORDER COUNTIES OF NORTHERN NEW YORK AND THE
NORTHERN THIRD OF VERMONT...

A FORTY MILE WIDE BAND OF THUNDERSTORMS EXTENDS FROM EASTERN
ONTARIO EAST-SOUTHEASTWARD TO BURLINGTON VERMONT AND WILL SLIDE
EASTWARD DURING THE AFTERNOON AND EVENING HOURS.  GUSTY WINDS
AND HAIL COULD DEVELOP WITH THESE THUNDERSTORMS.  HEAVY RAINFALL IS
POSSIBLE BECAUSE OF THE INTENSITY AND DURATION OF THE THUNDERSTORMS.
RAINFALL RATES OF GREATER THAN ONE INCH PER HOUR COULD REPEAT IN SOME
AREAS...PRODUCING LOCAL TOTALS OF 2 TO 3 INCHES BEFORE SUNSET.  THE
THREAT OF FLOODING WILL BE GREATEST IN AREAS OF NORTHERN VERMONT
THAT HAVE BEEN RECENTLY DAMAGED BY FLOODING.

BE ALERT FOR ANY RAPIDLY RISING WATERS...PREPARE TO MOVE TO HIGHER
GROUND IF NECESSARY.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR ANY
ADDITIONAL STATEMENTS WATCHES OR WARNINGS THAT MAY BE REQUIRED.

BELL
Special weather statement, Jul 17, 4:27 PM EDT, 3 hours 15 minutes before
NYZ026>031-034-035-VTZ001>012-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 PM EDT THU JUL 17 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 10 PM
EDT THIS EVENING...

THUNDERSTORMS EXTENDING FROM EASTERN ONTARIO TO NORTHWESTERN VERMONT
WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEASTWARD THROUGH THE
WATCH AREA THIS AFTERNOON AND EVENING.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THAT COULD PRODUCE
FLOODING.

IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO
AVOID WIND AND HAIL.  IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE
TO HIGHER GROUND.  SATURATED GROUND FROM RECENT FLOODING IN PORTIONS
OF NORTHERN VERMONT MAKE THAT AREA PARTICULARLY VULNERABLE
TO A REDEVELOPMENT OF FLOODING CONDITIONS.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER
STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

BELL
Special weather statement, Jul 17, 4:29 PM EDT, 3 hours 13 minutes before
NYZ026>031-034-035-VTZ001>012-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 PM EDT THU JUL 17 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 10 PM
EDT THIS EVENING...

THUNDERSTORMS EXTENDING FROM EASTERN ONTARIO TO NORTHWESTERN VERMONT
WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEASTWARD THROUGH THE
WATCH AREA THIS AFTERNOON AND EVENING.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THAT COULD PRODUCE
FLOODING.

IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO
AVOID WIND AND HAIL.  IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE
TO HIGHER GROUND.  SATURATED GROUND FROM RECENT FLOODING IN PORTIONS
OF NORTHERN VERMONT MAKE THAT AREA PARTICULARLY VULNERABLE
TO A REDEVELOPMENT OF FLOODING CONDITIONS.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER
STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

BELL
Local storm report, Jul 17, 6:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
632 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.
Local storm report, Jul 17, 6:35 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
632 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:51 PM EDTSevere Thunderstorm WarningBTVWindsor69 min
Jul 17, 7:30 PM EDTSevere Thunderstorm WarningBTVChittenden60 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.